Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Sudden onset of HBP in healthy woman age 34

03/12/2008

Question:

I am a very healthy 34 year old woman who exercises moderately, does not smoke, is within the normal weight range for my height, and has no history of high blood pressure. At my last physical in November 2007, my blood pressure was 108/72 which was consistent with previous readings.

Last week I went to my doctor because of shortness of breath that had persisted for 4-5 days. My blood pressure was 140/90. She ran an EKG which came back completely normal and she sent me for a chest x-ray which also came back normal. She prescribed a low dosage of Enalapril and told me to come back in 2 weeks.

I have had my blood pressure taken 3 times since the visit last week. The first day it was 135/80, the second day it was 130/82, and today (at the dentist`s office) it was 141/92. I am also still experiencing bouts of shortness of breath (or just not feeling like I can take a full, deep breath of air without really concentrating on it).

I am wracking my brain as to what could be the cause. I do take birth control pills (Balziva) but other than that I can`t think of anything else that would be the cause for the sudden HBP. Any thoughts would be appreciated.

Answer:

Birth control pills can cause mild elevations of blood pressure.  These elevations are minor and should not cause any symptoms.  In your case, the mild hypertension could be due to Balziva, but it is unlikely that your bouts of shortness of breath are related to your blood pressure.

A healthy person should not experience shortness of breath.  Oral contraceptives increase the risk of pulmonary embolism (blood clots forming in the veins and traveling to the lung).  This is a rare, but potentially serious complication.  If you continue to have episodes of shortness of breath, or if you experience rapid heart rate, pain and swelling in the legs or if you are coughing up pink or red sputum, you need to see your doctor as soon as possible, or go to an emergency room.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati